Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 219, NWS Nashville, TN

November 29, 2016Bedford County, Coffee County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Nov 29, 2016, 8:48 PM CST for Bedford County, Coffee County, Tennessee. It was in force for 42 min. 13 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 29, 2016, 8:48 PM CST (02:48 UTC)
Expired
Nov 29, 2016, 9:30 PM CST
In force
42 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bedford County, TN, Coffee County, TN

The radar

The Northeast Alabama radar (KHTX), 53 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 29, 9:05 PM CSTTORNADO2 W Tullahoma, TN*** 1 INJ *** AN EF-1 TORNADO...ESTIMATED PEAK WIND SPEED OF 105 MPH....WITH A PATH LENGTH OF 8 MILES...AND A MAXIMUM PATH WIDTH OF 300 YARDS...STARTED 2.4 MILES W OF TULLAHOMA AND LIFTED 6.2 MILES NE OF TULLAHOMA AT 915 PM. SEVERAL BUSINESSES EXPERIENCED MOST
Nov 29, 9:05 PM CSTTORNADO2 W Tullahoma, TN*** 1 INJ *** AN EF-1 TORNADO...ESTIMATED PEAK WIND SPEED OF 105 MPH....WITH A PATH LENGTH OF 8 MILES...AND A MAXIMUM PATH WIDTH OF 300 YARDS...STARTED 2.4 MILES W OF TULLAHOMA AND LIFTED 6.2 MILES NE OF TULLAHOMA. SEVERAL BUSINESSES EXPERIENCED MOSTLY ROOF DA
Nov 29, 9:06 PM CSTTSTM WND DMG1 W Tullahoma, TNHOUSE DESTROYED AND TREES DOWN IN THE SHARONDALE AREA IN TULLAHOMA POSSIBLE TORNADO
Nov 29, 9:06 PM CSTTORNADO1 W Tullahoma, TNEF1 TORNADO. WINDS AROUND 105MPH. NUMEROUS TREES DOWN. SEVERAL HOUSES DAMAGED BY FALLING TREES.
Nov 29, 9:07 PM CSTTSTM WND DMG1 N Tullahoma, TNROOF DAMAGE TO STRIP MALL ALONG N JACKSON STREET IN TULLAHOMA
Nov 29, 9:07 PM CSTTSTM WND DMG1 Nw Tullahoma, TNTREE DOWN ACROSS CEDAR STREET IN TULLAHOMA. ROAD IMPASSABLE
Nov 29, 9:07 PM CSTTSTM WND DMG1 Nw Tullahoma, TNLARGE TREE DOWN AND BLOCKING ROAD ON GOLF CLUB LANE IN TULLAHOMA
Nov 29, 9:07 PM CSTTSTM WND DMG2 N Tullahoma, TNTREE FELL ON HOUSE NEAR LAKEWOOD COUNTRY CLUB IN TULLAHOMA
Nov 29, 9:07 PM CSTTSTM WND DMG2 Wsw Tullahoma, TNTSPOTTER REPORT OF TREES AND POWER LINES DOWN IN THE SHARONDALE AREA OF TULLAHOMA.
Nov 29, 9:08 PM CSTTSTM WND DMG1 Nnw Tullahoma, TNPORTIONS OF TULLAHOMA MCDONALDS ROOF BLOWN AWAY
Nov 29, 9:09 PM CSTTSTM WND DMGTullahoma, TNMULTIPLE TREES AND POWER LINES WERE DOWNED ACROSS THE NORTH END OF TULLAHOMA.
Nov 29, 9:12 PM CSTTSTM WND GST 592 N Tullahoma, TNTULLAHOMA ASOS RECORDED 51 KNOT GUST
Nov 29, 9:14 PM CSTTORNADO5 Ne Tullahoma, TNSPOTTER REPORTED A TORNADO NORTHEAST OF TULLAHOMA NEAR HWY 55 WITH DEBRI AND PEA SIZED HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 29, 6:47 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.8 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2016-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2016-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 321 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1648 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
321 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

003 
WUUS54 KOHX 300248
SVROHX
TNC003-031-300330-
/O.NEW.KOHX.SV.W.0219.161130T0248Z-161130T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
848 PM CST TUE NOV 29 2016

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BEDFORD COUNTY IN MIDDLE TENNESSEE...
  SOUTHWESTERN COFFEE COUNTY IN MIDDLE TENNESSEE...

* UNTIL 930 PM CST

* AT 848 PM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR LYNCHBURG...
  MOVING NORTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  TULLAHOMA...NORMANDY...RAUS AND ARNOLD AFB. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST FOR MIDDLE
TENNESSEE.

LAT...LON 3533 8646 3536 8649 3536 8654 3556 8626
      3534 8603 3536 8616 3534 8620 3534 8626
      3535 8624 3537 8628 3538 8625 3539 8628
      3541 8625 3541 8629 3538 8633 3536 8633
      3535 8641 3532 8642
TIME...MOT...LOC 0248Z 228DEG 31KT 3527 8643 

HAIL...<.75IN
WIND...60MPH
 
$$

SHAMBURGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 29, 6:15 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Nov 29, 6:15 PM CST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
615 PM CST Tue Nov 29 2016

.UPDATE...
FOR MESOSCALE DISCUSSION...

&&

.MESOSCALE DISCUSSION...

W-E Warm front appears to be located across nrn MS at this time
with a sfc low over se AR. Main cold frontal boundary still
located back across western AR and extends southwestward into east
TX.

Upper level features indicate duel jets...the 1st over the deep
south and the 2nd which stretches from OK to OH. Given the
location of each jet maximum, favorable energy appears to match
up along the spine of the aforementioned sfc front. Thus,
amplification, and increased forcing, of the eastward moving front
appears likely with time. Meanwhile, the warm front will lift
north with a modified triple point setting up just north of TN.
Instabilities will be on the increase with 850 mb convergence
becoming quite enhanced by the time the main boundary approaches
our Plateau, around sunrise Wednesday.

Latest HRRR data shows that the shower and thunderstorm activity
that is reaching into our southwestern areas currently, will
expand quickly northward and eastward. At this time it appears
that the more favorable areas for strong to severe storms will be
over southern middle TN, but especially the Plateau.

Helicity values and hodograph plots do support the potential for
tornadic development with maximum levels taking place over the
Plateau around midnight. At that time, some prefrontal forcing
will be in place.

&&

.PREV DISCUSSION.../ISSUED /

Mostly sunny skies across the area this morning and into the early
afternoon but there are clouds working this way from the southwest
as east Texas short wave punches in this direction. Surface winds
have been in the 15 to 20 mph range with higher gusts with good
warm advection into the area riding on a south wind and this will
allow temperatures to reach lower 70's in many areas. Deep cyclone
centered over Minnesota this afternoon with 120 knot upper jet
from Texas to Pennsylvania will undergo anticyclonic curvature
this afternoon and overnight placing Middle Tennessee in the right
rear quadrant for several hours which will aid the development of
convection. Surface cool front will begin to push eastward from
Oklahoma this evening with strengthening low level jet and a
northward surge of moisture along with a warm front currently
draped west to east across Mississippi and Alabama that will move
northward this evening placing Middle Tennessee in the warm sector
by mid evening. We should see convection begin to break out
by 21z across northern Louisiana northward into Arkansas and work
eastward into western Tennessee with convection working up into
Middle Tennessee from Mississippi after 02z and continue to
overspread Middle Tennessee for the next several hours. Storms
rolling northeastward from Mississippi and Alabama this evening
and overnight will need to be monitored closely since dynamics
looks reasonable for a few storms to become severe with damaging
winds being the main threat but a spin up or two is possible
especially southern third of Middle Tennessee from about 03z until
09z. A severe storm or two is also possible elsewhere in Middle
Tennessee tonight especially eastern areas and plateau again
through about 09z. Showers will linger eastern areas and plateau
Wednesday morning before pulling off plateau early afternoon as
cool front moves through. After near record setting temps today
temperatures will cool down closer to climatology through the
weekend into next week. Another good rain chance will come
Saturday night and Sunday to the area.

boyd

&&

.AVIATION...
00Z TAF DISCUSSION.

Continued high confidence of VFR conditions through 03Z, but
flying conditions will deteriorate quickly after 03Z as SHRA/TSRA
spread across the area. Continue to have medium confidence with
respect to timing the onset/ending of SHRA/TSRA. Continue to have
only low to medium confidence with respect to timing the flight
category restrictions and the flight categories themselves.
Still anticipating that several amendments will be possible
through at least this evening and overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      56  62  36  52  33 /  90  20   0   0   0
Clarksville    51  58  34  50  32 /  70  10   0   0   0
Crossville     58  62  33  47  30 /  90  80  10   0   0
Columbia       54  61  35  53  32 / 100  30   0   0   0
Lawrenceburg   55  63  35  53  32 / 100  40   0   0   0
Waverly        50  58  34  51  31 /  80  10   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......21
AVIATION........31
Hazardous weather outlook, Nov 29, 2:14 PM CST, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
214 PM CST TUE NOV 29 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-302015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
214 PM CST TUE NOV 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF MIDDLE
TENNESSEE BETWEEN 9 PM AND 4 AM. THE MAIN CONCERN WILL BE
DAMAGING STRAIGHT LINE WINDS, BUT LARGE HAIL UP TO QUARTER SIZE
AND A FEW ISOLATED TORNADOES CANNOT BE RULED OUT. THE HIGHEST
TORNADO THREAT WILL BE SOUTH OF A LINDEN TO MURFREESBORO TO
CROSSVILLE LINE.

EXCESSIVE RUNOFF FROM HEAVY RAINS AS WELL AS LEAF-CLOGGED DRAINS
COULD CAUSE SOME FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

JACKSON

In the hours before

Special weather statement, Nov 29, 7:41 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
741 PM CST TUE NOV 29 2016

TNZ060-061-094-095-300215-
MARSHALL TN-LAWRENCE TN-MAURY TN-GILES TN-
741 PM CST TUE NOV 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LAWRENCE...
NORTHWESTERN MARSHALL...NORTHWESTERN GILES AND SOUTHEASTERN MAURY
COUNTIES UNTIL 815 PM CST...

AT 740 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF LAWRENCEBURG...MOVING NORTHEAST AT 50 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA...LAWRENCEBURG...SPRING HILL...ETHRIDGE...LYNNVILLE...I-65
EAST OF COLUMBIA AND CULLEOKA.

A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CST FOR MIDDLE
TENNESSEE.

LAT...LON 3518 8717 3530 8734 3574 8697 3556 8671
TIME...MOT...LOC 0140Z 219DEG 44KT 3530 8721

SHAMBURGER
Special weather statement, Nov 29, 8:33 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
833 PM CST TUE NOV 29 2016

TNZ095-300300-
GILES TN-
833 PM CST TUE NOV 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GILES COUNTY UNTIL
900 PM CST...

AT 831 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHWEST OF ATHENS...MOVING NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ARDMORE...ELKTON AND PROSPECT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST FOR MIDDLE
TENNESSEE.

LAT...LON 3500 8712 3516 8683 3499 8684
TIME...MOT...LOC 0231Z 240DEG 34KT 3494 8704

SHAMBURGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 7:41 PM CSTSpecial Weather StatementOHXMaury34 min
Nov 29, 8:33 PM CSTSpecial Weather StatementOHXGiles27 min
Nov 29, 8:44 PM CSTTornado WarningOHXGiles16 min
Nov 29, 8:51 PM CSTSpecial Weather StatementOHXWarren24 min
Nov 29, 8:57 PM CSTTornado WarningOHXBedford, Coffee33 min
Nov 29, 9:27 PM CSTTornado WarningOHXCoffee, Warren33 min
Nov 29, 10:04 PM CSTSevere Thunderstorm WarningOHXCoffee, Grundy26 min
Nov 29, 10:29 PM CSTSevere Thunderstorm WarningOHXGrundy18 min
Nov 29, 10:42 PM CSTTornado WarningOHXGrundy, Van Buren, Warren33 min
Nov 29, 11:09 PM CSTSevere Thunderstorm WarningOHXCoffee, Grundy51 min
Nov 30, 1:40 AM CSTAreal Flood AdvisoryOHXBedford, Coffee, Grundy, Warren2 hr
Nov 30, 2:10 AM CSTSevere Thunderstorm WarningOHXGrundy35 min
Nov 30, 2:21 AM CSTTornado WarningOHXCumberland11 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.